New York, 2007

Hail in New York, May 27, 2007

May 27, 2007 · NWS ALY · 1 event in 1 county or zone

A warm, humid airmass, combined with the approach of a cold front from the Great Lakes, led to scattered thunderstorms during the late afternoon and evening hours of Sunday May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm, humid airmass, combined with the approach of a cold front from the Great Lakes, led to scattered thunderstorms during the late afternoon and evening hours of Sunday May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 27, 12:44 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 27, 12:44 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SUN MAY 27 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN CANADA WILL
DRAG A WARM FRONT THROUGH OUR AREA THIS AFTERNOON AND A COLD
FRONT THROUGH THE REGION TONIGHT. THE COMBINATION OF THESE TWO
FRONTAL BOUNDARIES AND DAYTIME HEATING TODAY WILL RESULT IN
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON THROUGH
TONIGHT. ON MEMORIAL DAY...AFTER A FEW LINGERING SHOWERS AND
THUNDERSTORMS EARLY IN THE DAY...HIGH PRESSURE WILL BUILD INTO THE
REGION DURING THE AFTERNOON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE DEW POINT BOUNDARY WEST OF THE REGION...AND SOME RAIN
TRACKING THROUGH NORTHERN AREAS WILL EXIT BEFORE NOON...AS WILL
SOME SCATTERED SHOWERS AROUND THE CATSKILLS...HEADING TOWARD THE
BERKSHIRES AND NW CT. STILL SOME MID AND HIGH CLOUD COVER OVER THE
REGION...BUT TENDING TO THIN IN SPOTS. SOME SUNSHINE WILL HELP
TEMPERATURES TO WARM...BUT LOW LEVEL WINDS WILL NOT INCREASE UNTIL
TOWARD EVENING...SO MIXING POTENTIAL SUGGESTS SHAVING A DEGREE OR
TWO OFF CURRENT MAX TEMPERATURES...BUT STILL...70S AND LOWER 80S
EVERYWHERE...WITH WARMEST AROUND POU AND NW CT.

COLD FRONT IN OHIO VALLEY WILL TRACK STEADILY TOWARD THE
REGION...AND DECETN INSTABILITY IN THE WARM SECTOR. THE STRONGEST
LOW LEVEL JET ENERGY WILL BE TRACKING NORTH OF THE BEST
INSTABILITY...AND THE UPPER DYNAMICS WILL BE TRACKING NORTH AS
WELL. NOT MUCH SEVERE WEATHER YESTERDAY AND LAST NIGHT WITH THE
SYSTEM WHEN IT WAS IN THE MIDWEST AND WESTERN GREAT LAKES...SO WE
WILL SEE WHAT CONVECTION DEVELOPS THIS AFTERNOON...TO GAGE SEVERE
POTENTIAL LATE THIS AFTERNOON AND EVENING HERE...BEFORE DIURNAL
COOLING MAY WEAKEN CONVECTION. BASED ON UPSTREAM WIND AND MOISTURE
FIELDS...ISOLATED MARGINALLY SEVERE WIND AND HAIL POSSIBLE IN
STRONGEST STORMS. AREAL EXTENT OF ANY CONVECTION LOOKS TO BE QUITE
LIMITED SOUTH OF THE MOHAWK VALLEY...CAPITAL DISTRICT AND NORTHERN
BERKSHIRES THROUGH SUNSET. LOCALLY HEAVY RAIN POTENTIAL NORTH OF
THE MOHAWK VALLEY INTO SOUTHERN VT LATE THIS AFTERNOON INTO THIS
EVENING...WITH SOME TRAINING OF CONVECTION POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
LOW PRESSURE MOVING ACROSS SOUTHERN CANADA WILL DRAG A COLD FRONT
INTO WESTERN NEW YORK THIS EVENING. THE COLD FRONT WILL MOVE INTO
CENTRAL NEW YORK AROUND 06Z AND THEN THE FRONT SLOWS AS IT HAS
TROUBLE PUSHING THROUGH FAR SOUTHEAST PORTION OF FA MONDAY
MORNING.

LOOKS LIKE THE STRONGEST LOW LEVEL FORCING WILL BE ALONG AND NORTH
OF THE MOHAWK VALLEY...CAPITAL DISTRICT AND NORTHERN BERKSHIRES DUE
TO THE THERMAL PACKING AT THE BOUNDARY LAYER ALONG THE FRONT...AND
THE NORTHERN TRACK OF THE LOW LEVEL JET SEGMENT. ONCE THE
FRONTOGENESIS SAGS INTO SOUTHERN AREAS OVERNIGHT...INSTABILITY
WILL BE LESS...LOW LEVEL JET WILL TRANSLATE EAST AND NORTH OF THE
REGION...SO JUST SCATTERED CONVECTION SHOULD BE THE RULE FROM
CATSKILLS THROUGH TACONICS...SOUTHERN BERKSHIRES AND NW CT THROUGH
TONIGHT. WILL STILL KEEP AN EYE ON PULSE TYPE SEVERE POTENTIAL AND
LOCALLY HEAVY RAIN. SOME REDEVELOPMENT OF SCATTERED SHOWER
ACTIVITY POSSIBLE TACONICS AND NW CT THROUGH MIDDAY MONDAY AS LOW
LEVEL BOUNDARY CONTINUES TO SINK GRADUALLY SOUTH THROUGH THE DAY,

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HAVE MADE NO CHANGES TO PREVIOUS GRID FIELDS BEYOND MONDAY NIGHT. HIGH
PRESSURE WILL DOMINATE OUR WEATHER DURING THE MID WEEK PERIOD WITH
DRY WEATHER EXPECTED FROM MONDAY NIGHT THROUGH AT LEAST WEDNESDAY
NIGHT WITH A RETURN TO MORE UNSETTLED CONDITIONS THURSDAY INTO
NEXT WEEKEND WITH NEXT SHORT WAVE MOVING INTO EASTERN CANADA.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS ARE DEVELOPING IN CENTRAL AND WESTERN NY
NOW. BASED ON RADAR TRENDS...ONE CLUSTER WILL SKIRT JUST NORTH OF
GFL BETWEEN 19Z AND 22Z...AND IT WILL BE A CLOSE SHAVE. ANY
THUNDERSTORMS WILL CONTAIN VERY BRIEF REDUCTIONS IN CEILING AND
VISIBILITIES TO MVFR/IFR CONDITIONS. SOUTH WINDS THIS AFTERNOON
WILL GENERALLY BE 10 TO 15 KT...BUT SOME GUSTS NEAR 20 KT
POSSIBLE...AND GUSTS OVER 30 KT POSSIBLE IN THUNDERSTORMS. MVFR IS
INDICATED IN ANY SHOWERS AND THUNDERSTORMS IN THE GFL AND ALB
AREAS THROUGH THIS EVENING. MOST OF THE STRONGEST THUNDERSTORM
ACTIVITY WILL TRACK NORTH OF ALB...SO INDICATING SHOWERS WITH CB
CEILINGS UNTIL CHARACTER OF CONVECTION MORE APPARENT. POU MAY NOT
SEE MUCH IF ANY SHOWER OR THUNDERSTORM ACTIVITY WITH THIS FRONTAL
PASSAGE SO DOWNPLAYING IN TAF AT THIS TIME. SOME LINGERING FOG
TOWARD SUNRISE WHERE RAIN DOES OCCUR...BUT ONLY TO MVFR
LEVELS...BECAUSE SOME CLOUD COVER WILL LINGER...PREVENTING TOO
MUCH FOG. AFTER SUNRISE...WINDS SHIFT TO WEST AND CLOUDS SHIFT
SOUTH AND EAST...WITH VFR CONDITIONS EVERYWHERE.

OUTLOOK...
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...VFR WITH MVFR POSSIBLE.

&&

.HYDROLOGY...
RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD
OF FAIRLY DRY WEATHER AND ABOVE NORMAL TEMPERATURES. SCATTERED
SHOWERS...POSSIBLY A FEW THUNDERSTORMS...WITH THE WARM FRONT
WILL HAVE LITTLE EFFECT ASIDE FROM GREENING UP THE GRASS. DURING
THE MIDDLE OF THE DAY SCATTERED AIRMASS TYPE THUNDERSTORMS ARE
LIKELY TO BRING TORRENTIAL DOWNPOURS TO SMALL AREAS WHICH MAY
RESULT IN LOCALIZED FLOODING WHICH WILL QUICKLY SUBSIDE ONCE
THE RAIN TAPERS OFF. THEY WILL HAVE LITTLE EFFECT ON THE RIVERS.
AS THE FRONT APPROACHES AN INSTABILITY LINE MAY FORM WITH CELLS
TRAINING ALONG THE LINE WHICH COULD RESULT IN BANDS OF HEAVY RAIN
WHICH COULD RESULT IN BANKFULL STREAMS AND SMALL RIVERS. OVER LARGER
RIVER BASINS... RAIN IS NOT EXPECTED TO BE HEAVY ENOUGH TO BRING
WATER LEVELS UP MORE THAN A FEW INCHES AS MUCH OF THE RAIN WILL SOAK
INTO THE GROUND WHICH IS NOW FAIRLY DRY. DRY AIR WILL MOVE IN MONDAY
AND DOMINATE THE WEATHER THROUGH WEDNESDAY AFTER WHICH ANOTHER
DISTURBANCE IS LIKELY TO BRING MORE UNSETTLED WEATHER.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, May 27, 10:32 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1132 AM EDT SUN MAY 27 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281545-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1132 AM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH EARLY MONDAY AS A STRONG COLD FRONT MOVES FROM NORTHWEST
TO SOUTHEAST THROUGH THE REGION TONIGHT. THE MAIN THREAT FROM
THESE STORMS IS THE POTENTIAL FOR DAMAGING WINDS AND TO A LESSER
EXTENT LARGE HAIL. IN ADDITION TRAINING OF THUNDERSTORMS IS
POSSIBLE ESPECIALLY LATE THIS AFTERNOON THROUGH TONIGHT. IF
TRAINING OCCURS...LOCALIZED RAINFALL AMOUNTS OF SEVERAL INCHES
WOULD BE POSSIBLE IN A SHORT PERIOD OF TIME WHICH MAY PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 1:04 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
204 PM EDT SUN MAY 27 2007

NYZ033-038-082-271900-
HAMILTON NY-SOUTHERN HERKIMER NY-NORTHERN FULTON NY-
204 PM EDT SUN MAY 27 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
HAMILTON...EAST CENTRAL HERKIMER AND NORTHERN FULTON COUNTIES...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS
IN EXCESS OF 40 MPH.  THIS STORM WAS LOCATED NEAR MIDDLEVILLE...OR
ABOUT 7 MILES NORTH OF LITTLE FALLS...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
STRATFORD BY 210 PM EDT.
CAROGA LAKE AND CAROGA LAKE PUBLIC CAMPGROUND BY 225 PM EDT.
6 MILES NORTH OF CRANBERRY CREEK AND 8 MILES SOUTH OF SACANDAGA
CAMPGROUND BY 240 PM EDT.
NORTHVILLE AND NORTHAMPTON BEACH PUBLIC CAMPGROUND BY 245 PM EDT.

IF ON OR NEAR CAROGA LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

FRUGIS/KL
Special weather statement, May 27, 1:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
251 PM EDT SUN MAY 27 2007

NYZ041-050-272015-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
251 PM EDT SUN MAY 27 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHERN SARATOGA
COUNTY BETWEEN 310 PM AND 415 PM...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HAIL. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF EDINBURG...OR
ABOUT OVER GLOVERSVILLE...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
EDINBURG BY 310 PM EDT.
9 MILES NORTH OF ROCK CITY FALLS BY 315 PM EDT.
CORINTH BY 325 PM EDT.

THIS STORM MAY IMPACT SARATOGA LAKE BETWEEN 330 PM AND 415 PM.

IF ON OR NEAR SARATOGA LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

FRUGIS/KL

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
May 27, 2:05 PM EST
Where
Fulton County, Caroga Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
43.150, -74.500

Penny size hail was reported at Caroga Lake during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33791.